Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Powers in Finitely Generated Groups


Authors: E. Hrushovski, P. H. Kropholler, A. Lubotzky and A. Shalev
Journal: Trans. Amer. Math. Soc. 348 (1996), 291-304
MSC (1991): Primary 20G15, 20F16; Secondary 11D99, 20G40, 43A05
DOI: https://doi.org/10.1090/S0002-9947-96-01456-0
MathSciNet review: 1316851
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the set $\G^n$ of $n^{th}$-powers in certain finitely generated groups $\G$. We show that, if $\G$ is soluble or linear, and $\G^n$ contains a finite index subgroup, then $\G$ is nilpotent-by-finite. We also show that, if $\G$ is linear and $\G^n$ has finite index (i.e. $\G$ may be covered by finitely many translations of $\G^n$), then $\G$ is soluble-by-finite. The proof applies invariant measures on amenable groups, number-theoretic results concerning the $S$-unit equation, the theory of algebraic groups and strong approximation results for linear groups in arbitrary characteristic.


References [Enhancements On Off] (What's this?)

  • 1 J. H. Evertse, On equations in $S$-units and the Thue-Mahler equation, Invent. Math. 75 (1984), 561--584, MR 85f:11048.
  • 2 J. H. Evertse, K. Györy, C.L. Stewart, and R. Tijdeman, On $S$-unit equations in two unknowns, Invent. Math. 92 (1988), 461--477, MR 89g:11028.
  • 3 J.-H. Evertse, K. Györy, C. L. Stewart, and R. Tijdeman, S-unit equations and their applications, New Advances in Transcendence Theory (A. Baker, ed.), (Proceedings of the Symposium on Transcendental Number Theory at Durham, 1986, Cambridge Univ. Press, Cambridge, 1988, pp. 110-174, MR 89j:11028.
  • 4 J. R. J. Groves, Soluble groups with every proper quotient polycyclic, Illinois J. Math. 22 (1978), 90--95, MR 80b:20035.
  • 5 V. S. Guba, Finitely generated divisible groups, Izv. Akad. Nauk SSSR Ser. Mat. 50 (1986), 883--924, MR 88e:20034.
  • 6 P. Hall, Some sufficient conditions for a group to be nilpotent, Illinois J. Math. 2 (1958), 787--801, MR 21:4183.
  • 7 ------, On the finiteness of certain soluble groups, Proc. London Math. Soc. 9 (1959), 595--622, MR 22:1618.
  • 8 E. Hrushovski, Strong approximation for linear groups in arbitrary characteristic.
  • 9 S. Lang, Integral points on curves, Publ. Math. I.H.E.S. 6 (1960), 27--43, MR 24:A86.
  • 10 John C. Lennox and James Wiegold, Converse of a theorem of Mal'cev on nilpotent groups, Math. Z. 139 (1974), 85--86, MR 50:13280.
  • 11 A. I. Mal'cev, Homomorphisms onto finite groups, Ivanov. Gos. Ped. Inst. Uchen. Zap. Fiz.-Mat. Nauki 8 (1958), 49--60.
  • 12 R. C. Mason, Diophantine equations over function fields, London Math. Soc. Lecture Note Series, vol. 96, Cambridge Univ. Press, Cambridge, 1984, MR 86b:11026.
  • 13 ------, Normal form equations. III: positive characteristic, Math. Proc. Cambridge Philos. Soc. 99 (1986), 409--423, MR 90e:11048a.
  • 14 M. Nori, On subgroups of $GL_n(\mathbb{F}_p)$, Invent. Math. 88 (1987), 257--275, MR 88d:20068.
  • 15 D. J. S. Robinson and J. S. Wilson, Soluble groups with many polycyclic quotients, Proc. London Math. Soc. 48 (1984), 193--229, MR 85k:20115.
  • 16 T. N. Shorey and R. Tijdeman, Exponential diophantine equations, Cambridge Tracts in Math., vol. 87, Cambridge Univ. Press, Cambridge, 1986, MR 88h:11002.
  • 17 S. Wagon, The Banach-Tarski paradox, Encyclopedia Math. Appl., vol. 24, Cambridge Univ. Press, Cambridge, 1985, MR 87e:04007.
  • 18 B. Weisfeiler, Strong approximation for Zariski-dense subgroups of semisimple algebraic
    groups
    , Ann. of Math. (2) 120 (1984), 271--315, MR 86m:20053.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20G15, 20F16, 11D99, 20G40, 43A05

Retrieve articles in all journals with MSC (1991): 20G15, 20F16, 11D99, 20G40, 43A05


Additional Information

E. Hrushovski
Affiliation: Department of Mathematics, Hebrew University, Jerusalem 91904, Israel

P. H. Kropholler
Affiliation: School of Mathematical Sciences, Queen Mary & Westfield College, Mile End Road, London E1 4NS, United Kingdom

A. Lubotzky
Affiliation: Department of Mathematics, Hebrew University, Jerusalem 91904, Israel

A. Shalev
Affiliation: Department of Mathematics, Hebrew University, Jerusalem 91904, Israel

DOI: https://doi.org/10.1090/S0002-9947-96-01456-0
Received by editor(s): January 20, 1995
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society